Alert archive / Nevada / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 5, NWS Elko, NV

June 17, 2004Eureka County, White Pine County, Nevada

NWS Elko, NV issued this severe thunderstorm warning at Jun 17, 2004, 12:07 PM PDT for Eureka County, White Pine County, Nevada. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 17, 2004, 12:07 PM PDT (19:07 UTC)
Expired
Jun 17, 2004, 12:45 PM PDT
In force
38 min
Issued by
NWS Elko, NV
Area
Counties, with a storm outline in the text

Counties Eureka County, NV, White Pine County, NV

The radar

The Elko radar (KLRX), 179 km from the middle of the area, began a volume at 19:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 7.1 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2004-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2004-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3377 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

979 
WUUS55 KLKN 171907
SVRLKN
NVC011-033-171945-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ELKO NV
1203 PM PDT THU JUN 17 2004

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL WHITE PINE COUNTY IN EASTERN NEVADA
  SOUTHEASTERN EUREKA COUNTY IN NORTH CENTRAL NEVADA

* UNTIL 1245 PM PDT

* AT 1158 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER EXTREME SOUTHEASTERN EUREKA COUNTY...OR
  ABOUT 19 MILES SOUTH OF EUREKA...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
THE WHITE PINE AND EUREKA COUNTY BORDER AND HIGHWAY 50 SOUTH OF 
PINTO SUMMIT AT 12:20 PM PDT

VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A
SUBSTANTIAL SHELTER.

INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 3925 11610 3912 11594 3930 11553 3950 11586

$$

WHITWORTH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 8:50 AM PDT, 3 hours 17 minutes earlier.

Area forecast discussion, Jun 17, 8:50 AM PDT, 3 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
850 AM PDT THU JUN 17 2004

.SYNOPSIS...A WEAK LOW PRESSURE SYSTEM WILL BRING A RISK OF
AFTERNOON SHOWERS AND THUNDERSTORMS TODAY AND TONIGHT...MAINLY OVER
CENTRAL NEVADA. THIS UNSETTLED WEATHER PATTERN WILL CONTINUE FRIDAY.
THE WEEKEND WILL BE MOSTLY DRY AND WARM WITH ONLY A SLIGHT RISK OF
THUNDERSTORMS...MAINLY OVER THE MOUNTAINS IN CENTRAL NEVADA.
&&

.UPDATE...UPDATED ZONE PACKAGE TO ADD WORDING OF TS OVER MOUNTAINS
IN ZONE 30 TODAY...AND TOUCHED UP WINDS. INSTABILITY SHOWING EARLY
OVER N WASHOE CTY WITH WEAK H7 TROF MOVING ACROSS LKN NORTHERN ZONES.
WILL PROBABLY TAKE MOST OF DAY FOR VORT FEATURE TO MOVE THROUGH. ZONE
31 ISOLATED TS WORDING FOR TONIGHT SHOULD BE OK.
&&

.PREV DISCUSSION...SAME STORY AS THE PAST COUPLE DAYS. DEFORMATION
AXIS ACROSS WHITE PINE AND NORTHERN NYE COUNTY AGAIN TODAY. GFS SHOWS
VERY GOOD 700/300MB COUPLET WITH WIDESPREAD NEGATIVE LIS AND CAPE
RANGING FROM 500 J/KG IN SOUTHEAST WHITE PINE COUNTY TO 300 OVER
CENTRAL LANDER AND EUREKA COUNTIES. TSTMS AND SHOWERS HAVE CONTINUED
MOST OF THE NIGHT ACROSS SOUTHERN LANDER AND EUREKA COUNTIES AND
NORTHERN NYE AND INTO WHITE PINE COUNTY. THEY SHD DIMINISH NR SUNRISE
BUT WILL REDEVELOP THIS AFTERNOON ACROSS CENTRAL NEVADA. PROGS
SUGGEST THAT THE TSTMS WILL GRADUALLY DRIFT NORTHWARD INTO
SOUTHWESTERN ELKO COUNTY AND NORTHERN EUREKA AND NORTHERN LANDER
COUNTIES BY LATE AFTERNOON. BY FRIDAY THE CONVERGENT FIELD MOVES
NORTH AND SETS UP ACROSS SOUTHERN LANDER AND EUREKA COUNTIES AND INTO
ELKO COUNTY. THIS PATTERN CONTINUES ON SATURDAY WITH AXIS DRIFTING
SOUTH ACROSS MAINLY WHITE PINE TO NORTHERN NYE COUNTIES. DYNAMICS NOT
QUITE AS GOOD SATURDAY SO EXPECT MAINLY MOUNTAIN TSTMS ACROSS CENTRAL
NEVADA. LITTLE CHANGE IN TEMPERATURES ALTHOUGH WITH INCREASE CLOUDS
AND TSTMS IN NORTHERN COUNTIES ON FRIDAY MAY BE TOO WARM THERE.

.LONG TERM...SUNDAY THROUGH WEDNESDAY...MODELS NOT IN GOOD AGREEMENT
ON PATTERN. UKMET AND ECMWF SHOW WEAK RIDGING LATE SUNDAY WHILE GFS
CONTINUES WITH TROUGH. MONDAY AND TUESDAY GFS DROPS COLD LOW OVER
NORTHERN NEVADA WHILE OTHER MODELS SHOW WEAK RIDGING OR MORE ZONAL
FLOW. ENSEMBLE IN BETTER AGREEMENT WITH UKMET AND ECMWF AND WENT
WITH THAT SOLUTIONS REGARDING PATTERN INTO EARLY NEXT WEEK. KEPT
TEMPS NEAR NORMAL AND DRY THROUGH THE MIDDLE OF NEXT WEEK.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SETTJE/WHITWORTH

Nearby

Severe Thunderstorm Warnings in Nevada, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.